Alert archive / North Dakota / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 121, NWS Bismarck, ND

August 30, 2023McKenzie County, Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 30, 2023, 7:59 PM CDT for McKenzie County, Williams County, North Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 2023, 7:59 PM CDT (00:59 UTC)
Expired
Aug 30, 2023, 8:38 PM CDT
In force
39 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties McKenzie County, ND, Williams County, ND

The radar

The Minot AFB radar (KMBX), 195 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 6:56 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 30, 6:56 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
656 PM CDT Wed Aug 30 2023

.UPDATE...
Issued at 653 PM CDT Wed Aug 30 2023

Area of thunderstorms looks to be developing over western McKenzie
county. This is an area of diminishing Cinh, near 1500 j/kg ml
cape 35 knots of shear. Will continue to monitor. Made some minor
adjustments to pops based on this development.

UPDATE Issued at 501 PM CDT Wed Aug 30 2023

A band of showers with some occasional thunder is working it's way
across central ND this afternoon. This is in an area of little
cape or shear, so do not any strong storms associated with this
area. Another area of thunderstorms was situated over southeast
Montana, and may approach the area later tonight. The main
question late this afternoon/early evening is whether convection
will fire along the ND/MT border. There is an area of cu
developing there, within an area of surface convergence but at
this time it looks shallow with little vertical development. There
is some modest cape and decent bulk shear if anything would
develop but as of late afternoon the area remains capped. We made
some updates to pops for the area of convection moving through
central ND and the lack of convection currently in the west.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 305 PM CDT Wed Aug 30 2023

An upper level disturbance and associated surface low will bring
chances for showers and thunderstorms through tonight, with breezy
conditions, and lingering smoke.

Surface low is starting to take shape across the region extending
a stationary or weak warm front across western ND. The developing
low has brought some breezy conditions this afternoon, although
these winds have not approached advisory criteria quite yet. Some
low RH and breezy wind in the west could bring some near critical
fire weather conditions, although fuels remain green. The winds
have wrapped in surface smoke which continues to linger across
much of the CWA. There also has been a weak thunderstorm or two
along this boundary. This might be aided by a strong low level
jet. This evening through tonight, much of the same is expected as
the low and associated wave move eastward. Showers and
thunderstorms should become more scattered across the region. The
severe weather potential still remains low. The better instability
is mostly non surface base, yet shear parameters remain high.
DCAPE also looks to go on the increase through tonight. With
skinny overall cape the hail threat still appears to be low,
although some curved hodographs could promote some weak rotation
in storms. The bigger concern for any storms that are stronger and
more organized will be a low severe threat. DCAPE being on the
rise, and high amounts shear, could combined with strong winds in
the low level jet and bring an isolated severe wind gust. The
threat is still too low to confidently mention although remains
possible. Otherwise look for overnight lows in the 50s (behind a
weak cold front) west to 60s east. Smoke could also linger in
central and easter areas tonight, although the HRRR Smoke does
start to diminish surface smoke later tonight. Fog chances look
limited tonight, although there is brief period of calming winds
and high RH in the north.

Thursday, initial showers and thunderstorms should push eastward
Thursday morning. An upper level low skirting across the north
could bring some wrap around showers through the day. Breezy
southerly winds will become westerly behind a weak cold front on
Thursday. This front will also bring slightly cooler temperatures
to most areas in the 70s and 80s. RH values could lower to near 30
percent Thursday afternoon. With fuels still being fairly green,
fire weather concerns are minimal for Thursday.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 305 PM CDT Wed Aug 30 2023

Look for warming conditions through the start of Labor Day
weekend. Labor Day into next week could be cooler with chances for
showers and thunderstorms.

Winds lessen Thursday night, with precipitation also coming to an
end. Temperatures look to be near to slightly above normal. Friday
through Sunday looks to see ridging being the main weather maker.
This combined with a gradual shift to southwest flow will bring
warming temperatures each day. Look for warm temperatures in the
upper 80s to upper 90s each day. The southwest flow should provide
for lower dewpoints limiting heat advisory concerns. The lower RH
values could bring some increased fire concerns, although winds
this weekend overall look to be light. Labor Day into Tuesday of
next week still has a strong signal for a large trough moving
through, although timing still remains uncertain. Cooler
temperatures will accompany passage of this system, along with the
return for chances of showers and thunderstorms. Right now the
chances for severe weather look low, although perhaps a strong
storm or two may accompany the passage of this system. Breezy
winds may also return especially to start the week. Ridging then
looks to be in place for Wednesday, limiting chances for
precipitation and may bring some slightly warmer temperatures.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 653 PM CDT Wed Aug 30 2023

A frontal boundary will move across the area tonight with strong
southeast winds ahead of the boundary, turning westerly as the
boundary passes. Scattered showers and thunderstorms are also
possible along/behind this boundary tonight and could bring some
brief MVFR visibilities in heavier rain showers. The TAF sites
most likely to see convection are KXWA and KDIK this evening and
KMOT later tonight. At KBIS and KJMS strong winds aloft will
necessitate the need for a period of LLWS this evening into the
overnight hours, but the probability for showers and thunderstorms
is lower at these sites. Westerly winds will increase late in the
forecast period.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...TWH
SHORT TERM...Anglin
LONG TERM...Anglin
AVIATION...TWH
Hazardous weather outlook, Aug 30, 6:57 PM CDT, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
657 PM CDT Wed Aug 30 2023

NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051-010000-
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-
Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
657 PM CDT Wed Aug 30 2023 /557 PM MDT Wed Aug 30 2023/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...Tonight

Isolated to scattered thunderstorms are possible this evening
through tonight across portions of western and central North
Dakota. A few storms could become strong. Small hail, frequent
lightning, and gusty winds will be the main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-009-017-018-031>033-040-041-043-044-010000-
Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-
Hettinger-Bowman-Adams-
657 PM CDT Wed Aug 30 2023 /557 PM MDT Wed Aug 30 2023/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Tonight

Near critical fire weather conditions are possible this afternoon
into the early evening across portions of western North Dakota
due to gusty winds and low relative humidity.

Isolated to scattered thunderstorms are possible this afternoon
through tonight across portions of western and central North
Dakota. A few storms could become strong. Small hail, frequent
lightning, and gusty winds will be the main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 30, 7:04 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Bismarck ND
704 PM CDT Wed Aug 30 2023

NDZ017-310030-
McKenzie ND-
704 PM CDT Wed Aug 30 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN
MCKENZIE COUNTY THROUGH 730 PM CDT...

At 704 PM CDT, a strong thunderstorm was located 16 miles south of
Alexander, or 23 miles southwest of Watford City, moving northeast at
10 mph.

HAZARD...Wind gusts to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
McKenzie County, including the following locations... Rawson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4749 10363 4759 10385 4791 10367 4776 10328
TIME...MOT...LOC 0004Z 214DEG 11KT 4760 10368

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

HAMILTON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 7:04 PM CDTSpecial Weather StatementBISMcKenzie26 min
Aug 30, 7:20 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams40 min
Aug 30, 7:45 PM CDTSevere Thunderstorm WarningBISWilliams42 min
Aug 30, 9:20 PM CDTSpecial Weather StatementBISStark25 min
Aug 30, 9:36 PM CDTSevere Thunderstorm WarningBISDunn, Stark39 min
Aug 30, 10:07 PM CDTSevere Thunderstorm WarningBISDivide, McKenzie, Williams53 min
Aug 30, 10:28 PM CDTSpecial Weather StatementBISRenville32 min
Aug 30, 10:31 PM CDTSpecial Weather StatementBISDunn29 min
Aug 30, 10:58 PM CDTSevere Thunderstorm WarningBISDivide, Williams62 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.